Overdose Response

It may be hard to tell if a person is high or experiencing an overdose. If you aren’t sure, it’s best to treat it like an overdose – you could save a life.

How to Get Naloxone/Narcan

In Idaho, anyone with a valid reason can ask for a prescription for naloxone from a physician, physician’s assistant, nurse practitioner, or pharmacist. You can get it for you or a loved one, the naloxone does not need to be intended for your own use.

Find naloxone/Narcan near you 

Do you or your loved one have Medicaid? Naloxone is covered. Friends, family, or the individual may request a prescription at their local pharmacy. Bring the Medicaid number and patient name with you.

Need Naloxone? 
Organizations in Idaho may request free naloxone through this form.

What to do in an overdose situation

Recognize an Overdose

CALL 911 RIGHT AWAY IF YOU SUSPECT AN OVERDOSE. 

Check your Opioid Overdose Resuscitation Card

Common signs of an opioid overdose include: 

  • Small, constricted “pinpoint pupils"
  • Falling asleep or loss of consciousness
  • Slow, shallow breathing
  • Choking sounds or snore-like gurgling sounds
  • Limp body
  • Pale, blue, or cold skin
Respond to an Overdose

It is rare for someone to die immediately from an overdose. When people survive, it’s because someone was there to respond. The most important thing is to act right away!

  1. Try to wake the person up
  2. Call 911 immediately
  3. Give naloxone, if available
  4. Check pulse and breathing
  5. Begin rescue breathing or follow dispatcher instructions
  6. Repeat naloxone, if needed
  7. Lay the person on their side to prevent choking
  8. Stay with them until emergency services arrive
Good Samaritan Law

Someone who administers naloxone to a person who appears to be experiencing an opioid overdose is legally protected by Idaho’s Good Samaritan Law.

However, there are certain restrictions to this law. If you provide first aid, keep it simple and be safe. Call 9-1-1 as soon as possible. Medical professionals will treat the patient when they arrive.

Recognizing and responding to an opioid overdose

Video embed
Watch this short video on how to administer naloxone.
Naloxone (sometimes called Narcan®) is a medicine that can reverse an opioid overdose. Someone who administers naloxone to a person who appears to be experiencing an opioid overdose is legally protected by Idaho’s Good Samaritan Law.